Jump to content

Dilaudid confusion?


prairiecrow

Recommended Posts

Hello, all:

My mother has just finished her first round of chemo, and is currently taking Dilaudid for pain suppression. Last night (on her third and last day of chemo for this cycle) I called her up and was startled and frightened to find her extremely mentally confused, thinking that I was her mother and rambling nonsensically.

After about five minutes she came "back to reality" and told me that my phone call had awakened her from a deep sleep so she must have been dreaming. She even joked about it, calling me "Mother" several times during our conversation, but the incident left me very scared.

Does Dilaudid often cause this kind of reaction? She's been on it since the first week of December and had never been this bad before, although she was also quite mentally "fuzzy" on Wednesday and was very frustrated by this. Her GP told me it might also be due to sodium or calcium levels, and that he will test her for those next week when he sees her for an appointment, but still... I'm not sure how to feel or what to do, since my mother has always been as sharp as a tack mentally and this situation is even more frustrating for her than it is for me.

Laurie

Link to comment
Share on other sites

Hi Laurie-

Not much advice, I just wanted you to know you are not alone.

My mom never took this drug but took an ativan for a very short time and said she would rather deal with a little anxiety than the side-effects. It made her really 'mud-headed' as she called it.

She has however had periods of extreme confusion like you are mentioning that really freak me out too. We had an entire conversation once with her thinking I was her sister. Then I called her right back and she did not remember we had talked. Another time she called my sister in NH to bring her a breakfast burrito in texas and when I called her and told her i was bringing her one she had no clue what I was talking about.

I understand that is hard to go through-this does happen to my mom sometimes after chemo, not everytime it seems. It does go away after a few days.

Although it is bothersome since you already talked to her doc I would just say some extra prayers and talk with her as much as you can to make sure she is okay and her chemo head is clearing up.

Blessings to You

Melissa

Link to comment
Share on other sites

"prairiecrow"]Hello, all:

My mother has just finished her first round of chemo, and is currently taking Dilaudid for pain suppression. Last night (on her third and last day of chemo for this cycle) I called her up and was startled and frightened to find her extremely mentally confused, thinking that I was her mother and rambling nonsensically.

After about five minutes she came "back to reality" and told me that my phone call had awakened her from a deep sleep so she must have been dreaming. She even joked about it, calling me "Mother" several times during our conversation, but the incident left me very scared.

Does Dilaudid often cause this kind of reaction? She's been on it since the first week of December and had never been this bad before, although she was also quite mentally "fuzzy" on Wednesday and was very frustrated by this. Her GP told me it might also be due to sodium or calcium levels, and that he will test her for those next week when he sees her for an appointment, but still... I'm not sure how to feel or what to do, since my mother has always been as sharp as a tack mentally and this situation is even more frustrating for her than it is for me.

Laurie

Laurie :

Sounds typical. All of the schedule 2 opiates, in therapeutic doses, cause a wide variety of mental and physical adverse effects. One suggestion is if this becomes a big problem ask the prescribing doc to try another comparably dosed schedule 2 opiate. For instance, oxycodone or morphine. Even though they all have the potential to cause the same or similar adverse effects many patients who switch around discover that they tolerate one opiate better than the others.

Bill

Link to comment
Share on other sites

Laurie,

I would log on to the WebMD site or another one that lists all the coindicators of medication. I know that when I was in the hospital with an epidural, the dilaudid helped with the breakthrough pain BUT I could only have it for 24 hours. It was bad to use it with the epidural medication any longer than that. I got dilaudid again after they removed the epidural (and the real pain started) and it was great. I know that I experienced a lot of hallucinations and very vivid dreams (I can't discuss them here, some were very much x-rated and extremely weird). I was also coming off three weeks straight of Ambien.

Check her medications and see if she's taking something that is putting extra "kick" to the dilaudid. Sometimes, confusion is just a side effect to not hurting so bad, but when you feel in your gut something isn't right, get some answers.

Good luck,

Becky

Link to comment
Share on other sites

I agree with the others in talking to the doctor.

It can range from drug interactions to severe dehydration.

My dad had both. He had a bad reaction to oxycodone and was "out" of it for 2 days and very confused for the remainder of the week until it was completely out of his system.

Then, my dad suffered severe dehydration (and he was drinking lots!) where his sodium, calcium and potassium levels were extremely low that his body was shutting down. He was hospitalized for 11 days and we thought he wouldn't bounce back- but he did.

It's a good idea to talk to the doctor- also checking the drug coindicators is a good idea as well.

In the next day or two I am bringing on board a service that will give members here the capability to check rx. and otc drug interactions and counter-interactions as well as nutritional guides personalized for each person.

Keep us updated. I'm hoping your mom feels better soon!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.